One morning, I was having coffee with a friend of mine over at her apartment. She knows I don’t use sugar, so she offered me some old stevia packets that she had left over from a while ago that she couldn’t use anymore. I prodded her about it and she said that she noticed that she was getting headaches after her morning coffee, and she believed it was from the stevia. Once she cut it out, the headaches went away. I didn’t really think anything of it until this past week when I read about a man who had a much more severe reaction to stevia. He was waking up in the middle of the night with a racing heart and then passing out. He went to countless doctors and had multiple tests done for seizures and other things, but nothing was conclusive. He then figured that he would start eliminating things from his diet, and once he cut out the stevia (that he used frequently), the symptoms stopped completely.
After doing some research, he discovered that the stevia leaf comes from the ragweed family (Asteraceae/Compositae), which he was highly allergic to. His body was having a major allergic reaction to the plant, but because it was being ingested and not inhaled, like seasonal allergies, the symptoms were completely different. My friend also has fairly strong allergy to ragweed, so that explains her headaches.
While I don’t think stevia is bad for you, you may want to consider cutting it out for a little while if you find yourself not feeling well on a regular basis. Most people will never have an issue or reaction to stevia, so you don’t need to be worried about it. But, if you’ve had issues with seasonal allergies in the past, you may want to proceed with caution when it comes to consuming stevia. I’ve noticed that when I have to many treats that have stevia in it, I can start to get headaches to. There are other options for sweeteners on the Kaufmann diet, like organic, local honey, grade A maple syrup, monk fruit and xylitol.
*I am not a doctor. If you are having medical issues, please consult your doctor before making any changes to your diet or medications.